EconPapers    
Economics at your fingertips  
 

Is there an ideal in-sample length for forecasting volatility?

Dimos S. Kambouroudis and David G. McMillan

Journal of International Financial Markets, Institutions and Money, 2015, vol. 37, issue C, 114-137

Abstract: There is limited research carried out to date in the academic literature addressing the issue of the ideal in-sample size when forecasting volatility. This paper therefore considers how much data is required in order to produce accurate forecasts. Broadly speaking, two views exist between practitioners/investors who typically prefer a small in-sample to minimise data holding requirements and researchers/academics who typically chose large in-sample periods. Using a process of expanding window regressions where the in-sample start period expands (backward recursion) we conduct forecasts over twenty-three international markets, including both developed and emerging. Our findings, which demonstrate a degree of homogeneity, show that for the majority of the markets large in-sample periods are not necessary in order to produce the most accurate forecasts supporting the practitioners’/investors’ view.

Keywords: Forecasting; In-sample; Stock market; Volatility (search for similar items in EconPapers)
JEL-codes: C22 G10 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1042443115000232
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:intfin:v:37:y:2015:i:c:p:114-137

DOI: 10.1016/j.intfin.2015.02.006

Access Statistics for this article

Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely

More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:intfin:v:37:y:2015:i:c:p:114-137